Montana, 2011

High Wind in Montana, December 5 to 6, 2011

December 5 to 6, 2011 · NWS BYZ · 1 event in 1 county or zone

Strong southwest winds impacted locations from Livingston to Big Timber, as well as, the Beartooth Foothills. This resulted in dangerous crosswinds on Interstate 90 in the Big Timber and Livingston areas.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Strong southwest winds impacted locations from Livingston to Big Timber, as well as, the Beartooth Foothills. This resulted in dangerous crosswinds on Interstate 90 in the Big Timber and Livingston areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 5, 9:24 PM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Dec 5, 9:24 PM MST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
924 PM MST MON DEC 5 2011

.SHORT TERM...VALID FOR TUE AND WED...

MAIN CHALLENGE WILL BE WINDS TONIGHT. GRADIENT WAS TIGHTENING UP
ALREADY AS A LEE TROUGH DEEPENS. GRADIENT WAS NOT PERPENDICULAR
TO THE UPPER YELLOWSTONE VALLEY AND THUS THE WIND DIRECTION HAS
BEEN WESTERLY THIS EVENING AT LIVINGSTON. SURFACE PRESSURE FALLS
WERE OCCURRING...BUT THESE WERE MAINLY OVER EASTERN MONTANA WITH
NOT MUCH IN THE WAY OF FALLS OVER NORTHERN IDAHO TO FLATTEN THE
GRADIENT OVER THE VALLEY. MODELS KEEP THIS TREND OVERNIGHT. AM
CONCERNED FOR POTENTIAL ADVISORY WINDS AT LIVINGSTON WITH SUCH A
TIGHT GRADIENT AND TEMPERATURES BELOW ZERO AT YELLOWSTONE LAKE.
MAIN PERIOD OF STRONGEST WINDS WILL BE IN THE MORNING. WILL NOT
ISSUE AN ADVISORY AT THIS TIME DUE TO ORIENTATION OF THE GRADIENT
AND BRIEF THE MIDNIGHT CREW TO WATCH THIS...IF THE GRADIENT
FLATTENS...WILL HIT ADVISORY CRITERIA PRETTY EASILY. BUMPED WINDS
FROM BIG TIMBER TO HARLOWTON AS GRADIENT FAVORS WINDS ALL NIGHT
THERE AND GUSTS TO 45 MPH WERE ALREADY OCCURRING AT BIG TIMBER.
DROPPED LOWS OVER PARTS OF THE EAST AS LIGHT WINDS HAVE ALLOWED A
QUICK DROP OF READINGS...ESPECIALLY AT SHERIDAN WERE CURRENT
TEMPERATURES WERE ALREADY BELOW FORECAST LOWS. TWH

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

NO BIG CHANGES TO THE GOING FORECAST. ENERGY SHIFTS OUT OF THE
AREA THURSDAY WITH ANOTHER PACIFIC RIDGE BUILDING IN FROM THE
WEST. THIS WILL BRING WINDY DRY AND WARMER WEATHER TO THE REGION
GOING INTO THE WEEKEND. HIGHS FRIDAY AND SATURDAY COULD BE IN THE
LOWER 40S FOR MANY LOCATIONS. ANOTHER BACKDOOR COLD FRONT WILL
BRING COOLER TEMPERATURES INTO THE REGION FOR SUNDAY AND MONDAY.
SYSTEM SUNDAY BRINGS LITTLE IN THE WAY OF PRECIPITATION CHANCES
WITH POPS MAINLY CONFINED TO AREA MOUNTAINS. CHAMBERS

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. GUSTY WINDS
WILL CONTINUE GENERALLY FROM KBIL WEST THROUGH KLVM. BRS

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 015/040 022/032 015/027 013/042 023/044 021/032 017/028
    00/N    03/J    63/S    10/B    01/B    11/B    11/B
LVM 015/037 023/035 014/031 013/042 018/041 016/035 014/032
    00/N    13/J    63/S    20/N    01/N    11/B    22/J
HDN 005/036 020/033 015/029 008/036 019/041 019/034 016/029
    00/B    13/J    63/S    10/B    01/B    11/B    11/B
MLS 006/035 021/030 009/022 005/035 020/040 020/027 017/025
    00/B    24/J    32/S    10/B    01/B    11/B    11/B
4BQ 003/037 021/032 012/026 006/036 020/042 018/032 017/028
    00/B    13/J    43/S    10/B    01/U    11/B    11/B
BHK 003/034 020/030 007/020 002/033 018/042 019/028 016/028
    00/B    24/J    22/S    10/B    01/B    11/B    11/B
SHR 000/039 022/034 014/026 012/040 020/043 020/030 015/027
    00/B    13/J    76/S    20/U    01/B    11/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Dec 5, 10:16 AM MST, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
1016 AM MST MON DEC 5 2011

MTZ028>042-056>058-063>068-WYZ098-099-061730-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
1016 AM MST MON DEC 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Sweet Grass

When
December 5, 11:50 PM MST to December 6, 1:20 PM MST
Where
Northern Sweet Grass forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS

Sustained winds of 54 mph with gusts to 63 mph were reported at the Big Timber Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352599.